Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2003, 12:45 AM CDT for Clay County, Union County, South Dakota; Dixon County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 12:45 AM CDT (05:45 UTC)
- Expired
- Jun 24, 2003, 1:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 10:50 PM CDT | Tornado Watch | SPC | 5 hr |
| Jun 23, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
903
WUUS53 KFSD 240545
SVRFSD
NEC051-SDC027-127-240615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 AM CDT TUE JUN 24 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
SOUTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 115 AM CDT
* AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES NORTHEAST OF JEFFERSON...OR ABOUT 9
MILES EAST OF AKRON. THE STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CLAY COUNTY THROUGH 120 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4287 9659 4275 9666 4253 9651 4253 9701
4277 9701 4281 9700 4288 9697 4291 9701
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:19 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 23, 8:19 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT MON JUN 23 2003 THUNDERSTORMS DEVELOPING ALONG NOSE OF MOISTURE ADVECTION OVER NORTHEAST NEBRASKA. EXPECT A FEW STRONG STORMS TO DEVELOP OUT OF THIS CLUSTER...BUT REMAIN MAINLY ALONG THE MO RIVER AREA. NORTH OF HERE...SOME OF THE THUNDERSTORMS COULD PUSH NORTHEAST AND PROVIDE A THREAT OF HEAVY RAIN...AND AN ISOLATED SEVERE THREAT. THE MAIN TORNADO THREAT SHOULD ALSO BE ALONG THE MO RIVER. WILL WATCH CONVECTION OVER WESTERN SD TO SEE IF IT WILL DEVELOP INTO AN MCS...ALTHOUGH ENVIRONMENT NOT GREAT FOR AN ORGANIZED MCS. .FSD...NONE 08
Hazardous weather outlook, Jun 23, 10:38 AM CDT, 14 hours 7 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH ISOLATED SEVERE STORMS POSSIBLE...MAINLY NEAR THE MISSOURI RIVER. MOST OF THE SIGNIFICANT AND POSSIBLY SEVERE THUNDERSTORMS SHOULD HOLD OFF UNTIL TONIGHT. LOW PRESSURE CENTERED IN NORTHWEST KANSAS THIS AFTERNOON...WILL MOVE NORTHEAST INTO CENTRAL NEBRASKA TONIGHT...BRINGING A WARM FRONT NORTHWARD THROUGH NEBRASKA TOWARDS THE AREA. WARM MOIST AND UNSTABLE AIR WILL FLOW NORTH INTO THE AREA THROUGH TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER DEVELOPING ACROSS THE AREA THROUGH THE EVENING. ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY THUNDERSTORMS WHICH DEVELOP TONIGHT. A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED LATER TONIGHT. FLOODING... AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH DAKOTA...TO SPENCER IOWA. LOCALIZED FLOODING IS POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. THE MAIN FRONTAL BOUNDARY IS EXPECTED TO SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA. AT THIS TIME IT IS DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE PLACE ON TUESDAY. HOWEVER AT THIS TIME IT APPEARS THAT AREAS WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY AFTERNOON AND EVENING. THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA FOR WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE NEAR THE MISSOURI RIVER AFTER 11 AM. SPOTTER ACTIVATION WILL BE LIKELY IN MOST AREAS AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jun 23, 9:58 PM CDT, 2 hours 47 minutes before
IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067- 240345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 PM CDT MON JUN 23 2003 ...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED... THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE... IOWA... OSCEOLA DICKINSON SIOUX OBRIEN CLAY 08
Special weather statement, Jun 23, 9:59 PM CDT, 2 hours 46 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>062-064>067-240345- SPECIAL WEATHER STATEMENT...CORRECTED FOR PROPER COUNTY GROUP NATIONAL WEATHER SERVICE SIOUX FALLS SD 959 PM CDT MON JUN 23 2003 ...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED... THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE... IOWA... OSCEOLA DICKINSON SIOUX OBRIEN CLAY 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 50 min |
| Jun 23, 11:46 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
| Jun 24, 12:06 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 39 min |
| Jun 24, 12:46 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| Jun 24, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 45 min |
| Jun 24, 1:21 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 39 min |
| Jun 24, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 37 min |
| Jun 24, 1:48 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 42 min |
| Jun 24, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jun 24, 2:16 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 29 min |
| Jun 24, 2:20 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 40 min |
| Jun 24, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 30 min |
| Jun 24, 2:34 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jun 24, 2:49 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 41 min |
| Jun 24, 2:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 37 min |
| Jun 24, 3:03 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 42 min |
| Jun 24, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 37 min |
| Jun 24, 5:13 PM CDT | Tornado Warning | FSD | Davison | 32 min |
| Jun 24, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 49 min |
| Jun 24, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 42 min |
| Jun 24, 5:44 PM CDT | Tornado Warning | FSD | Sanborn | 46 min |
| Jun 24, 5:52 PM CDT | Tornado Warning | FSD | Jerauld | 38 min |
| Jun 24, 5:54 PM CDT | Tornado Warning | FSD | Clay | 51 min |
| Jun 24, 6:10 PM CDT | Tornado Warning | FSD | Sanborn | 50 min |
| Jun 24, 6:14 PM CDT | Tornado Warning | FSD | Lincoln | 31 min |
| Jun 24, 6:28 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha | 47 min |
| Jun 24, 6:37 PM CDT | Tornado Warning | FSD | Clay | 38 min |
| Jun 24, 6:41 PM CDT | Tornado Warning | FSD | Beadle | 49 min |
| Jun 24, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| Jun 24, 6:54 PM CDT | Tornado Warning | FSD | Turner | 51 min |
| Jun 24, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 48 min |
| Jun 23, 10:04 PM CDT | Tornado Warning | FSD | Dixon | 56 min |
| Jun 23, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 58 min |
| Jun 23, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 30 min |
| Jun 23, 11:13 PM CDT | Flash Flood Warning | FSD | Dixon | 2 hr |
| Jun 23, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.